THIN AT WHAT COST? CASE REPORTS OF SIBUTRAMINE-INDUCED PSYCHOTIC DISORDERS
Sutapa Basu, Swapna Verma
Objective: The objective of these 4 case reports is to highlight that psychotic symptom can occur due to the consumption of sibutramine. The psychosis is usually self-remitting, once its consumption is stopped. Methods: All cases with first episode psychosis presenting to a tertiary mental health Institute in Singapore were screened and 4 consecutive sibutramine-induced psychoses cases are reported. Results: All the 4 cases that were diagnosed with Sibutramine induced psychoses, had history of consumption of the substance in the tablet form or in substances like slimming tea or slimming powders. In 2 out of the 4 cases, no antipsychotics were started. In the 2 cases that received antipsychotics, they were for short duration. There was a temporal association between the consumption of sibutramine containing substances and the onset of psychotic symptoms. All patients were on follow up for two years and in 2 patients, there were no recurrence of psychotic symptoms. In 2 patient recurrent psychotic symptoms were temporally related with consumption of sibutramine and symptoms remitted when the consumption was stopped. Conclusions: Despite sibutramine being banned in several countries, it can still be purchased from countries allowing its sale and from online stores. Labeling a patient having schizophrenia can be avoided if detailed history, specifically enquiring about the consumption of sibutramine is obtained.